Letters

Interaction between warfarin and oral terbinafine

BMJ 1998; 317 doi: http://dx.doi.org/10.1136/bmj.317.7152.205a (Published 18 July 1998) Cite this as: BMJ 1998;317:205

Manufacturer does not agree that interaction was with terbinafine

  1. Jacques Gantmache, Medical safety expert,
  2. Jacqueline Mills-Bomford, Clinical safety leader,
  3. Tony Williams, nternational medical adviser
  1. clinical safety and epidemiology.
  2. clinical safety and epidemiology.
  3. central medical affairs. Novartis Pharma AG, CH4002 Basle, Switzerland
  4. Bristol Royal Infirmary, Bristol BS2 8HW
  5. University of Surrey Human Psychopharmacology Research Unit, Milford Hospital, Godalming, Surrey GU7 1UF
  6. H S Boardman is a consultant to several pharmaceutical companies, including Novartis, which markets terbinafine

    EDITOR–Warwick and Corrall report on a patient whose international normalised ratio changed while she was receiving multiple drugs, including oral terbinafine and warfarin.1 The authors suggest that this was because of an interaction between warfarin and terbinafine, but the case is more complex than it seems. The patient was taking four other drugs besides terbinafine (glibenclamide, metformin, frusemide, and spironolactone), which may have been interacting with warfarin after its biotransformation by a number of cytochrome P-450 enzymes. In addition, warfarin may interact with many other compounds, including beverages, food supplements, food stuffs, and food additives.2

    Both terbinafine and warfarin are metabolised by cytochrome P-450 2C9 subclass. Terbinafine, however, has a low potential to induce cytochrome P-450, as it does not affect the disposition or the metabolism of antipyrine.3 Also, a pharmacokinetic study of a single dose of warfarin in …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe